Alert archive / New York / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Burlington, VT

August 24, 1996Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 24, 1996, 2:11 PM EDT for Essex County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1996, 2:11 PM EDT (18:11 UTC)
Expired
Aug 24, 1996, 3:00 PM EDT
In force
49 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 6.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 241815
SVRBTV
NYC031-241900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
211 PM EDT SAT AUG 24 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...SOUTHEASTERN ESSEX COUNTY
 
A SEVERE THUNDERSTORM IS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER
RADAR NEAR UNDERWOOD IN SERN ESSEX COUNTY NEW YORK AT 205PM. THE
THUNDERSTORM IS MOVING SOUTHEASTWARD AT 25 MPH AND SHOULD BE JUST TO THE
WEST OF CROWN POINT BY 215PM AND NEAR TICONDEROGA BY 230PM.
 
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SH:OULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:06 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 24, 10:06 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT SAT AUG 24 1996

WELL NOW THAT THE FRONTAL WAVE IS SLIPPING OFF THE SOUTHERN NEW
ENGLAND COAST...THE CLEARING AND DRYING SEEMS TO BE SURGING IN
FROM THE NORTHWEST PRETTY QUICKLY.  REFORMATION OF DAYTIME CU
PROBABLY NOT TOO WIDESPREAD NRN AND WRN PTN OF OUR CWA SINCE NOT
MUCH RAIN WAS RECEIVED YESTERDAY AND NOT MUCH MOISTURE AROUND FOR
EVAPORATION BACK INTO THE AIR...TEMPS THIS AREA WILL PUSH THE
UPPER LIMITS OF CURRENT ZONES.  WETTER SERN PTN OF CWA COULD
REDVLP CU QUICKLY HOWEVER AND STAY PARTLY TO MOSTLY CLOUDY THIS
AFTERNOON...ESPECIALLY SINCE VORT TROF DOESN'T REALLY PASS TIL
JUST BEFORE 00Z.

FOG REFORMATION TONIGHT WILL PROBABLY BE CLIMATOLOGICAL IN
LOCATION AND MAYBE HAVE TO WAIT TILL THE MIDDLE OF THE NIGHT FOR
ENOUGH RADIATIONAL COOLING TO COMPLETELY SATURATE LOWEST LEVELS.
ZONES LOOK GOOD.

SUNDAY ZONES LOOK GOOD BUT RAPID RETURN OF VERY WARN H8 `AIR WILL
AGAIN PUSH UPPER LIMITS OF TEMP FCSTS ESPECIALLY IN WRN PTN OF
OUR CWA.  A SUMMERY DAY...BUT WITHOUT MUCH HUMIDITY.

BELL

Nearby

Severe Thunderstorm Warnings in New York, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.